Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS Shreveport, LA

September 24, 2004Panola County, Texas; Caddo Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Sep 24, 2004, 1:01 PM CDT for Panola County, Texas; Caddo Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2004, 1:01 PM CDT (18:01 UTC)
Expired
Sep 24, 2004, 5:00 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Caddo Parish, LA, Panola County, TX

The radar

The Shreveport radar (KSHV), 29 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 241805
FFWSHV
LAC017-TXC365-242200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
101 PM CDT FRI SEP 24 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PANOLA COUNTY IN NORTHEAST TEXAS
  CADDO PARISH IN NORTHWEST LOUISIANA

* UNTIL 500 PM CDT

* AT 1256 PM CDT...SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED HEAVY RAIN FROM THUNDERSTORMS NEAR CARTHAGE AND ALSO
  OVER THE WEST PART OF SHREVEPORT. OVER 6 INCHES OF RAIN HAS 
  OCCURRED IN NORTH PANOLA COUNTY TEXAS...AND OVER 3 INCHES OF RAIN
  HAS OCCURRED NEAR GREENWOOD LOUISIANA.

* THE THUNDERSTORM PRODUCING HEAVY RAIN WILL BE...
  OVER PANOLA COUNTY AND CADDO PARISHES

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  PANOLA COUNTY IN NORTHEAST TEXAS...
  CADDO PARISH IN NORTHWEST LOUISIANA...
UNTIL 500 PM CDT.

LAT...LON 3202 9443 3238 9370 3289 9391 3264 9402
      3239 9398 3231 9447

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 1:00 PM CDT, 1 minute earlier.

Area forecast discussion, Sep 24, 1:00 PM CDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
100 PM CDT FRI SEP 24 2004

.DISCUSSION...

PERSISTENT HEAVY RAINFALL CONTINUES ACROSS NORTHEAST TEXAS NORTH OF
IVANS CENTER OF CIRCULATION...JUST TO THE SOUTH OF LUFKIN TEXAS.
WIDESPREAD TWO TO THREE INCH RAIN TOTALS HAVE FALLEN ACROSS PORTIONS
OF NORTHEAST TEXAS WITH A GAUGE SITE NEAR LUFKIN TEXAS WITH OVER 8
INCHES SINCE 700 AM THIS MORNING. WITH THE HEAVY RAINFALL CONTINUING...
HAVE ISSUED A FFA FOR OUR SOUTHERN TWO THIRDS OF NORTHEAST TEXAS AND
OUR WESTERN HALF OF NORTHWEST LOUISIANA. MORE ON THIS INCREASING
FLOODING THREAT IN THE AFTERNOON DISCUSSION.

UPDATED ZONES ALREADY SENT...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81  66  83  63 /  80  60  50  20
MLU  85  67  85  63 /  40  40  50  20
TXK  83  65  83  61 /  50  50  50  20
TYR  80  66  82  63 /  80  70  50  20
LFK  80  68  84  65 /  80  70  50  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...FFA IN EFFECT THROUGH TONIGHT...LAZ001>003-010-011-017-018-
OK...NONE.
TX...FFA IN EFFECT THROUGH TONIGHT...TXZ108>112-124>126-136>138-
149>153-165>167-

&&

13
Hazardous weather outlook, Sep 24, 12:00 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI SEP 24 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
RAIN AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF EAST CENTRAL AND
NORTHEAST TEXAS...AS WELL AS EXTREME NORTHWEST LOUISIANA THIS AFTERNOON
INTO TONIGHT. RAINFALL WILL BE HEAVY AT TIMES...ESPECIALLY ACROSS THE
PINEY WOODS OF NORTHEAST TEXAS...CLOSER TO THE REMNANTS OF IVAN.
WIDESPREAD RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE ACROSS
NORTHEAST TEXAS AND EXTREME NORTHWEST LOUISIANA WITH ISOLATED HIGHER
AMOUNTS OF 5 TO 6 INCHES POSSIBLE THROUGH TONIGHT. THIS COULD LEAD
TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
RAIN AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF IVAN WILL
BEGIN TO TAPER OFF OVER THE LOWER HALF OF EAST TEXAS AND NORTH
LOUISIANA EARLY SATURDAY...BUT CONTINUE OVER THE NORTHERN HALF OF
EAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS
IN ASSOCIATION WITH A COLD FRONT MOVING SOUTH ACROSS THE
REGION. BY LATE SATURDAY RAIN CHANCES TAPER OFF OVER NORTHEAST TEXAS
...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS...DELAYING UNTIL
SATURDAY NIGHT FOR NORTH LOUISIANA AS THE FRONT DRIFTS SOUTH.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Sep 24, 11:33 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1133 AM CDT FRI SEP 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FLASH FLOOD      LUFKIN                  31.33N 94.73W
09/24/2004                   ANGELINA           TX   TRAINED SPOTTER

            STREET FLOODING IN THE CITY OF LUFKIN.

1125 AM     FLASH FLOOD      LUFKIN                  31.33N 94.73W
09/24/2004                   ANGELINA           TX   LAW ENFORCEMENT

            POLICE IN LUFKIN REPORT STREETS BEING CLOSED DUE TO
            FLOODING.

&&

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 11:14 AM CDTFlash Flood WarningSHVAngelina3 hr

Nearby

Flash Flood Warnings in Texas, 2004Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.